South Dakota, 2008Damaging Wind in South Dakota, July 24, 2008
July 24, 2008 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm produced wind gusts around 60 mph in Box Elder and along Interstate 90. The winds ripped the roof off a mobile home in Box Elder.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced wind gusts around 60 mph in Box Elder and along Interstate 90. The winds ripped the roof off a mobile home in Box Elder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:30 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 24, 12:30 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT THU JUL 24 2008
.DISCUSSION...AT 19Z SFC MAP SHOWS WK HIGH PRES ACRS NERN
WY AND FAR WRN SD WITH WK SFC TROF ACRS S-CENT SD. WSR-88D
SHOWS SCTS SHWS/TSTMS IN S-CENT SD IN VCNTY OF SFC TROF.
ALOFT...FLAT UPPER RIDGE DOMINATES NRN PLAINS WITH UPPER
TROF MVG ACRS NORTH CENTRAL MT.
MID LVL S/W NOW MVG THRU CENTRAL MT. MOISTURE/INSTABILITY WL
COMBINE WITH CAPES ARD 1500 J/KG LATE THIS AFT AND EVENING TO
PRODUCE ANOTHER ROUND OF SEVERE TSTMS ACRS AREA...INITIATING
IN NWRN SD/NERN WY LATE THIS AFT AND MVG SE ACRS AREA THRU
06Z AS MID LVL S/W MVS SE ACRS AREA. SHEAR IS WEAK...BUT MID LVL
LIFT MOST IMPRESSIVE WITH THIS SYS. LOOKS LIKE ANOTHER ROUND
OF LARGE HAIL AND SOME WIND.
WILL SEE A LULL AFT S/W MVS THRU AREA WITH ANOTHER WK S/W MVG
INTO AREA FM WEST LATE TONIGHT...MAY PRODUCE AN ISOLD SHW OR
TSTM LATE...WL CONT LOW POPS AFT 06Z.
ON FRI...UPPER LEVEL S/W WILL COMBINE WITH MUCH BETTER SHEAR...ESP
BLK HLS/NERN WY...DECENT INSTABILITY...GOOD THETA-E ADV AND CAPES
IN 1000-2000 J/KG TO PRODUCE ANOTHER ROUND OF SVR STORMS FRIDAY
AFT INTO FRIDAY EVENING...EXPECT STORMS TO FIRST DVLP ACRS NERN
WY IN AFT AND PROGRESS INTO WRN SD BY EARLY EVENING HOURS.
SAT...ANOTHER MID LVL S/W WL MV ACRS REGION. THIS WL COMBINE WITH
GOOD SHEAR/INSTABILITY AND CAPES IN 2000-3000 J/KG RANGE TO PRODUCE
ANOTHER ROUND OF SEVERE WX ACROSS THE AREA.
SAT NIGHT...STG THETA-E ADV WL DVLP ACRS NERN WY BY 06Z AND MV NE
ACRS THE BLACK HILLS AND NWRN SD AFT 06Z...PRODUCING ADDITIONAL
SHWS/TSTMS AS IT MVS ACRS THE AREA.
EXTENDED...SEVERAL DISTURBANCES WILL CROSS A WEAK UPPER RIDGE EARLY
NEXT WEEK BRINGING A CONTINUED CHANCE OF DAILY SHOWERS AND TSTMS.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AROUND MIDWEEK
...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN PLAINS
BRINGING DRIER WEATHER BACK TO THE CWA.
&&
.AVIATION...GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA
THROUGH TOMORROW MORNING. SCATTERED THUNDERSTORMS WILL INCREASE OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING...SOME LIKELY SEVERE.
MVFR CONDITIONS ARE LIKELY NEAR ANY THUNDERSTORMS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 24, 4:06 AM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
506 AM MDT THU JUL 24 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
506 AM MDT (606 AM CDT) THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE SEVERE
WEATHER THREAT WILL DECREASE AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE
POSSIBLE ON FRIDAY FROM NORTHEAST WYOMING INTO SOUTHWEST SOUTH
DAKOTA. ON SATURDAY...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE
AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
In the hours before
Local storm report, Jul 24, 2:37 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 E OSHOTO 44.60N 104.89W
07/24/2008 E1.25 INCH CROOK WY PUBLIC
&&
LCZEPYHALocal storm report, Jul 24, 3:00 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL DEVILS TOWER JUNCTION 44.50N 104.69W
07/24/2008 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jul 24, 3:03 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 7 WSW RECLUSE 44.70N 105.84W
07/24/2008 E1.75 INCH CAMPBELL WY PUBLIC
&&
LCZEPYHALocal storm report, Jul 24, 3:06 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 NNW SHERIDAN LAKE 43.98N 103.47W
07/24/2008 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jul 24, 3:21 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL PINE RIDGE 43.03N 102.56W
07/24/2008 E0.88 INCH SHANNON SD LAW ENFORCEMENT
&&
LCZEPYHALocal storm report, Jul 24, 3:35 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 12 SSW BISON 45.36N 102.56W
07/24/2008 E0.88 INCH PERKINS SD PUBLIC
&&
LCZEPYHAThunderstorm Wind, Pennington
- When
- July 24, 4:38 PM MST to 4:48 PM MST
- Where
- Pennington County, 0.69 mi SSE of Box Elder to 1.98 mi E of Box Elder
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 44.111, -103.064
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 122788.